Alert archive / Hawaii / High Wind Warnings in 2014

High Wind Warning 12, NWS Honolulu, HI

December 22, 2014Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Dec 22, 2014, 3:43 PM HST for Hawaii County, Hawaii. It took effect at Dec 22, 2014, 6:00 PM HST. It was in force for 16 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 22, 2014, 3:43 PM HST (01:43 UTC)
In effect from
Dec 22, 2014, 6:00 PM HST
Expired
Dec 23, 2014, 9:36 AM HST
In force
16 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 23, 5:30 AM HSTFLASH FLOOD6 Ese Hawi, HIHIGHWAY 270 CLOSED AT MILE MARKER 27

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2014-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2014-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1556 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

067 
WWHW70 PHFO 230143
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
343 PM HST MON DEC 22 2014

...DANGEROUSLY STRONG WINDS EXPECTED TO DEVELOP AT THE SUMMITS OF
MAUNA LOA AND MAUNA KEA...

.A POWERFUL LOW IN THE MID LEVELS OF THE ATMOSPHERE IS EXPECTED TO
DEVELOP NEAR THE ISLANDS TONIGHT AND TUESDAY...CAUSING VERY STRONG
WINDS AT SUMMIT ELEVATIONS FOR THE NEXT FEW DAYS.

HIZ028-231445-
/O.NEW.PHFO.HW.W.0012.141223T0400Z-141225T1600Z/
BIG ISLAND SUMMITS-
343 PM HST MON DEC 22 2014

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST
THURSDAY. 

* WINDS...INCREASING SOUTH WINDS...GUSTING UP TO 60 MPH LATE
  TONIGHT...TO 70 MPH ON TUESDAY...AND TO 95 MPH TUESDAY NIGHT
  AND WEDNESDAY BEFORE GRADUALLY SUBSIDING.

* TIMING...TONIGHT THROUGH WEDNESDAY NIGHT. 

* IMPACTS...WINDS THIS STRONG CAN RESULT IN PROPERTY DAMAGE AND
  CAN MAKE TRAVEL TO THE SUMMITS EXTREMELY HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TRAVEL TO THE SUMMITS SHOULD BE AVOIDED UNTIL CONDITIONS IMPROVE.

&&

$$
R BALLARD
2 follow-up statements
372 
WWHW70 PHFO 231342
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
342 AM HST TUE DEC 23 2014

...DANGEROUSLY STRONG WINDS EXPECTED TO DEVELOP AT THE SUMMITS OF
MAUNA LOA AND MAUNA KEA...

.A POWERFUL LOW IN THE MID LEVELS OF THE ATMOSPHERE IS EXPECTED
TO DEVELOP NEAR THE ISLANDS TODAY...CAUSING VERY STRONG WINDS AT
SUMMIT ELEVATIONS FOR THE NEXT FEW DAYS.

HIZ028-240245-
/O.CON.PHFO.HW.W.0012.000000T0000Z-141225T1600Z/
BIG ISLAND SUMMITS-
342 AM HST TUE DEC 23 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY. 

* WINDS...SOUTH 40 TO 65 MPH WITH LOCALIZED GUSTS OVER 90 MPH.

* TIMING...TODAY THROUGH WEDNESDAY NIGHT.

* IMPACTS...WINDS THIS STRONG CAN RESULT IN PROPERTY DAMAGE AND 
  CAN MAKE TRAVEL TO THE SUMMITS EXTREMELY HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TRAVEL TO THE SUMMITS SHOULD BE AVOIDED UNTIL CONDITIONS IMPROVE.

&&

$$
309 
WWHW70 PHFO 231936
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
936 AM HST TUE DEC 23 2014

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS DISCONTINUED...

.VERY STRONG WINDS WILL PERSIST ACROSS THE BIG ISLAND SUMMITS...
AND HIGH WIND WARNING HAS BEEN DISCONTINUED AND MERGED WITH THE
BLIZZARD WARNING NOW IN EFFECT.

HIZ028-232045-
/O.CAN.PHFO.HW.W.0012.000000T0000Z-141225T1600Z/
BIG ISLAND SUMMITS-
936 AM HST TUE DEC 23 2014

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
WIND WARNING. 

VERY STRONG WINDS WILL INCREASE TODAY AND CONTINUE THROUGH AT
LEAST WEDNESDAY. SEE THE BLIZZARD WARNING...URGENT WINTER WEATHER
MESSAGE WSWHFO...WHICH REPLACES THE HIGH WIND WARNING.

$$

WROE

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Dec 22, 10:00 AM HST, 5 hours 43 minutes earlier.

Area forecast discussion, Dec 22, 10:00 AM HST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST MON DEC 22 2014

.SYNOPSIS...
A COLD FRONT WILL CONTINUE TO PRODUCE CLOUDS AND SHOWERS OVER THE
WESTERN HALF OF THE ISLAND CHAIN TODAY...WITH ACTIVE WEATHER
DEVELOPING LATE THIS AFTERNOON AND TONIGHT. A STRONG DISTURBANCE
ALOFT WILL DROP OVER THE ISLANDS TONIGHT AND LINGER THROUGH AT LEAST
WEDNESDAY...CREATING THE POTENTIAL FOR HEAVY FLOODING RAINFALL AND
STRONG THUNDERSTORMS. DRIER AND INCREASINGLY STABLE WEATHER IS
EXPECTED THURSDAY AND FRIDAY.

&&

.DISCUSSION...
WET WEATHER FOR THE WESTERN HALF OF THE ISLAND CHAIN TODAY WILL TURN
ACTIVE STATE-WIDE TONIGHT...WITH FLOODING RAINFALL AND STRONG
THUNDERSTORMS POSSIBLE THROUGH WEDNESDAY.

IN THE SHORT TERM...THE LEADING EDGE OF A SLOW-MOVING COLD FRONT IS
OVER OAHU THIS MORNING. THIS FEATURED DROPPED OVER 2 INCHES OF
RAINFALL ACROSS NORTHERN SLOPES OF KAUAI LAST NIGHT...WITH A COUPLE
OF STANDOUTS MEASURING OVER SIX INCHES. HEAVY SHOWERS ALONG THE
LEADING EDGE WILL REMAIN FOCUSED ALONG NORTH FACING TERRAIN ON OAHU
TODAY WITH SHOWERS PERIODICALLY SPILLING OVER TO LEEWARD AREAS...
ESPECIALLY EAST HONOLULU. STRONG AND GUSTY NORTH TO NORTHEAST WINDS
WILL FILL IN BEHIND THE FRONT...WHICH SHOULD ADVANCE TO MOLOKAI
LATER. EXPECT LIGHT WINDS WITH A LAND AND SEA BREEZE PATTERN OVER
THE BIG ISLAND AND MAUI TODAY. SOME SPOTTY AFTERNOON SHOWERS COULD
BECOME HEAVY.

ACTIVE WEATHER WILL DEVELOP AS EARLY AS LATE THIS AFTERNOON WITH
THUNDERSTORM AND HEAVY RAIN CHANCES INCREASING SIGNIFICANTLY THIS
EVENING. A STRONG MID TO UPPER LEVEL DISTURBANCE CURRENTLY CENTERED
ABOUT 350 MILES NORTHWEST OF KAUAI WILL MOVE OVER THE ISLANDS
TONIGHT AND WILL LIKELY PRODUCE A POTENT CUTOFF LOW ALOFT ON
TUESDAY. THE INITIAL COLD POOL IN THE CORE OF THE DISTURBANCE WILL
BRING 500 MB TEMPS BELOW -15C...WHICH IS EXTREMELY RARE OVER HAWAII.
WHILE THE GREATEST THUNDERSTORM THREAT WILL BE ALONG FRONT NEAR THE
CENTRAL ISLANDS TONIGHT...THUNDERSTORMS COULD POP UP ANYWHERE
WITHIN THE CORE OF THE LOW OVER THE WESTERN ISLANDS. THESE
THUNDERSTORMS COULD BE STRONG...WITH THE POTENTIAL TO PRODUCE
HAIL...STRONG AND GUSTY WINDS...AND HEAVY RAINFALL.

THE THREAT FOR HEAVY SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH
AT LEAST WEDNESDAY. THE FRONTAL BOUNDARY WILL LIKELY WASH OUT ON
TUESDAY. HOWEVER...THE CUTOFF LOW WILL MEANDER NEARBY...AND THE GFS
AND ECMWF DEPICT DEEP MOISTURE BEING DRAWN OVER THE ISLANDS FROM THE
SOUTHEAST WITH A SURFACE LOW POSSIBLY DEVELOPING OVER THE ISLANDS.
THE THREAT FOR HEAVY FLOODING RAINFALL WITH THUNDERSTORMS WILL
CONTINUE THROUGH AT LEAST WEDNESDAY...AND A FLASH FLOOD WATCH IS IN
PLACE FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON ALONG WITH A
WINTER STORM WATCH FOR THE BIG ISLAND SUMMITS.

THE UNCERTAINTY IN THE FORECAST MODELS EXTENDS INTO THE SECOND HALF
OF THE WEEK...FOR WHICH THE PREVIOUS FORECAST TREND HAS BEEN FOR THE
MOST PART KEPT IN PLACE WITH NE WINDS AND A DRYING TREND GRADUALLY
RETURNING ACROSS THE AREA. SURELY THE LONG RANGE FORECAST WILL BE
ADJUSTED...DEPENDING ON THE FINAL OUTCOME OF THE AFOREMENTIONED
LOW/TROUGH COMPLEX. STAY TUNED.

&&

.AVIATION...
CLOUDS AND SHOWERS ASSOCIATED WITH A COLD FRONT CONTINUE TO AFFECT
KAUAI AND OAHU...WITH THE MAJORITY OF THE SHOWERS NOW OVER OAHU.
EXPECT PERIODS OF TEMPO MVFR WITH POSSIBLE ISOL IFR TO MOVE THROUGH
OAHU AND KAUAI TODAY...INCLUDING PHLI...PHJR...AND PHNL. AIRMET
SIERRA FOR MOUNTAIN OBSCURATION REMAINS POSTED FOR KAUAI AND OAHU.
CLOUDS TOPS ARE MAINLY BETWEEN 8 AND 15 KFT. SOME CLOUDS AND SHOWERS
ARE BEGINNING TO REACH MOLOKAI...N THRU E AREAS MAY EXPERIENCE
PASSING MVFR CONDITIONS...BUT NOT AS WIDESPREAD AS OAHU AND KAUAI.
AIRMET TANGO IS POSTED FOR LOW LEVEL TURB OVER KAUAI...DUE TO GUSTY
N WINDS THAT WILL CONTINUE AT LEAST INTO TONIGHT BEFORE SPREADING
EAST.

OVER THE OTHER ISLANDS TODAY...VFR WILL PREVAIL FOR THE MOST PART.
THE FRONT IS EXPECTED TO BECOME STATIONARY NEAR MAUI COUNTY LATER
TONIGHT. TONIGHT INTO TUESDAY HOWEVER...A DEVELOPING LOW ALOFT
WILL BRING THE STATEWIDE POSSIBILITY OF THUNDERSTORMS AND THEIR
ASSOCIATED AVIATION HAZARDS...INCLUDING ICING...TURBULENCE...WIND
SHEAR AND IFR CONDITIONS.

&&

.MARINE...
A LARGE NORTHWEST SWELL IS KEEPING WARNING LEVEL SURF OVER NORTH AND
WEST FACING SHORES OF THE SMALLER ISLANDS AND WEST FACING SHORES OF
THE BIG ISLAND UNTIL 6 AM HST TUESDAY. THIS SWELL WILL ALSO GENERATE
SMALL CRAFT ADVISORY CONDITIONS OVER MOST COASTAL WATERS DUE TO
HAZARDOUS SEAS.

STRONG NORTH TO NORTHEAST WINDS ARE IN PLACE OVER KAUAI AND OAHU AND
MAY SPREAD EASTWARD TO MAUI COUNTY LATE TODAY. BUT IT IS NOT CLEAR
IF SMALL CRAFT ADVISORY CONDITIONS WILL BE EXPERIENCED AGAIN BEYOND
TUESDAY MORNING. THEREFORE...THE SMALL CRAFT ADVISORY WILL BE
ALLOWED TO EXPIRE AT 6 AM HST TUESDAY AND REISSUED LATER ON IF
CONDITIONS WARRANT IT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON
FOR ALL HAWAII ISLANDS.

HIGH SURF WARNING UNTIL 6 AM HST TUESDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU
KOOLAU-OLOMANA-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-KONA-KOHALA.

WINTER STORM WATCH FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON
FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST TUESDAY FOR ALL HAWAIIAN
WATERS EXCEPT MAALAEA BAY-

&&

DISCUSSION...WROE
AVIATION...EATON
MARINE...REYNES

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 2:24 PM HSTSpecial Marine WarningHFO51 min
Dec 22, 3:43 PM HSTBlizzard WatchHFOHawaii18 hr
Dec 22, 4:23 PM HSTAreal Flood AdvisoryHFOKalawao9 hr
Dec 22, 6:39 PM HSTSpecial Marine WarningHFO2 hr
Dec 22, 7:17 PM HSTSpecial Marine WarningHFO118 min
Dec 22, 7:29 PM HSTAreal Flood AdvisoryHFOKauai5 hr
Dec 22, 7:46 PM HSTFlash Flood WarningHFOKalawao9 hr
Dec 22, 8:23 PM HSTSpecial Marine WarningHFO112 min
Dec 22, 9:25 PM HSTFlash Flood WarningHFOKalawao9 hr
Dec 22, 9:56 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Dec 22, 9:57 PM HSTSpecial Marine WarningHFO2 hr
Dec 22, 10:49 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Dec 22, 11:57 PM HSTSpecial Marine WarningHFO108 min
Dec 23, 12:37 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Dec 23, 1:13 AM HSTFlash Flood WarningHFOKalawao3 hr
Dec 23, 2:50 AM HSTFlash Flood WarningHFOHawaii6 hr
Dec 23, 3:41 AM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao60 hr
Dec 23, 6:18 AM HSTFlash Flood WarningHFOKalawao3 hr
Dec 23, 9:37 AM HSTBlizzard WarningHFOHawaii41 hr
Dec 23, 9:44 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Dec 23, 12:44 PM HSTAreal Flood AdvisoryHFOKauai6 hr

Nearby

High Wind Warnings in Hawaii, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.